Alert archive / Oklahoma / Flash Flood Warnings in 2015

Flash Flood Warning 74, NWS Tulsa, OK

May 29, 2015Mayes County, Oklahoma

NWS Tulsa, OK issued this flash flood warning at May 29, 2015, 1:39 PM CDT for Mayes County, Oklahoma. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2015, 1:39 PM CDT (18:39 UTC)
Expired
May 29, 2015, 7:30 PM CDT
In force
6 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

County Mayes County, OK

The radar

The Tulsa radar (KINX), 37 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 2:23 PM CDTFLASH FLOODPryor, OKSIGNIFICANT STREET FLOODING IN AND NEAR PRYOR. WATER RESCUES ONGOING IN TOWN.
May 29, 2:23 PM CDTFLASH FLOODSalina, OKSIGNIFICANT STREET FLOODING IN SALINA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2015-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 535 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2015-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
535 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
864 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

760 
WGUS54 KTSA 291839
FFWTSA
OKC097-300030-
/O.NEW.KTSA.FF.W.0074.150529T1839Z-150530T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
139 PM CDT FRI MAY 29 2015

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MAYES COUNTY IN NORTHEAST OKLAHOMA...

* UNTIL 730 PM CDT

* AT 138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WITH VERY HEAVY RAIN 
  OVER THE WARNED AREA. CONDITIONS REMAIN SUPPORTIVE OF RAPID ONSET  
  FLASH FLOODING AND THE HEAVIEST RAINFALL WILL OCCUR AT ONE HALF TO 
  ONE INCH PER HOUR RATES.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE...
  PRYOR...ADAIR...CHEROKEE STATE PARK...CHOUTEAU...DISNEY...
  LANGLEY...LOCUST GROVE...PENSACOLA...ROSE...SALINA...SPAVINAW AND
  SPAVINAW STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROAD TO
UNKNOWN DEPTHS. IT ONLY TAKES TWO FEET OF RUSHING WATER TO CARRY AWAY
MOST SPORT UTILITY VEHICLES AND PICKUPS. TAKE A DIFFERENT ROUTE TO
REACH YOUR DESTINATION OR WAIT UNTIL THE WATER RECEDES. REMEMBER...
MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES.

&&

LAT...LON 3617 9501 3616 9512 3607 9512 3607 9544
      3651 9543 3651 9500

$$
1 follow-up statement
821 
WGUS74 KTSA 292354
FFSTSA

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
654 PM CDT FRI MAY 29 2015

OKC097-300006-
/O.CAN.KTSA.FF.W.0074.000000T0000Z-150530T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MAYES OK-
654 PM CDT FRI MAY 29 2015

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR MAYES COUNTY IS
CANCELLED...

HEAVY RAIN HAS ENDED OVER THE WARNED AREA...AND LIGHT RAIN IS 
DIMINISHING. HOWEVER...STREAMS AND CREEKS IN THE WARNED AREA WILL BE 
SLOW TO RECEDE. 

AN AREAL FLOOD WARNING REMAINS IN EFFECT FOR THE AREA UNTIL 930 PM 
TONIGHT. HIGH WATER CAN BE EXPECTED TO CONTINUE IN LOW LYING AREAS 
THROUGH THE EVENING.  

IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW 
ENFORCEMENT AGENCY.

LAT...LON 3617 9501 3616 9512 3607 9512 3607 9544
      3651 9543 3651 9500

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at May 29, 12:29 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 29, 12:29 PM CDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1229 PM CDT FRI MAY 29 2015

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
WHILE BRIEF VFR CONDITIONS MAY OCCUR...MVFR TO IFR CIGS AND VSBYS WILL
PREVAIL FOR MUCH OF THE TAF PERIOD AS RA/TSRA CHANCES CONTINUE
AHEAD OF A SFC COLD FRONT THAT WILL CLEAR THE AREA OVERNIGHT. LATE
IN THE PERIOD...POST FRONTAL RAIN CHANCES DIMINISH FROM WEST TO
EAST...BUT MVFR CIGS AND PERIODS OF MVFR VSBYS IS LIGHT FOG ARE
EXPECTED AFTER 12Z.

&&

.PREV DISCUSSION... /ISSUED 1046 AM CDT FRI MAY 29 2015/

DISCUSSION...
AREAS OF RAIN AND ISOLATED/ SCATTERED THUNDER CONTINUE ACROSS THE
AREA THIS MORNING. RAIN CHANCES WILL REMAIN HIGH THROUGH TONIGHT
AS THE AREA REMAINS AHEAD OF THE MAIN SURFACE BOUNDARY. AS THAT FEATURE
MOVES THROUGH THE AREA OVERNIGHT AND TOMORROW...RAIN CHANCES WILL
LESSEN SIGNIFICANTLY FROM WEST TO EAST. MADE SOME ADJUSTMENTS TO
POPS...AND WILL KEEP THE HIGHEST CHANCES ACROSS THE WESTERN ZONES WERE
RAIN REMAINS ONGOING AND HAS STARTED TO SHOW A SLIGHT INCREASE IN
AREAL COVERAGE. DESPITE RELAXED RAINFALL RATES WITH MOST OF THE
ONGOING ACTIVITY IN THE SHORT TERM...LOCALLY HEAVY RAINFALL/FLASH FLOOD
POTENTIAL REMAINS IN PLACE ACROSS THE AREA...ESPECIALLY TONIGHT
AS FORCING ALONG THE FRONT INCREASES. THEREFORE...THE FLASH FLOOD
WATCH CONFIGURATION AND EXPIRATION TIME WILL BE LEFT AS IS. HAVE
LOWERED TEMPERATURES A FEW DEGREES BASED ON RADAR AND SATELLITE
TRENDS. REMAINING ELEMENTS LEFT AS THEY ARE.

UPDATED ZFP/PFM/AFM/FRESHENED FFA OUT SHORTLY.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 PM SATURDAY FOR OKZ049-OKZ053-OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 7 PM SATURDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

AVIATION...23
Hazardous weather outlook, May 29, 12:51 PM CDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
1251 PM CDT FRI MAY 29 2015

ARZ001-002-010-011-019-020-029-OKZ049-053>076-301030-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1251 PM CDT FRI MAY 29 2015

...FLOODING THE MAIN CONCERN THROUGH THE WEEKEND...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
 	AREA...EASTERN OKLAHOMA...WEST CENTRAL AND NORTHWEST ARKANSAS.
	ONSET...THIS EVENING.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA..AREA...EASTERN OKLAHOMA THIS AFTERNOON...THREAT EXPANDS
        EAST THIS AFTERNOON..AND INTO WEST CENTRAL AND NORTHWEST
        ARKANSAS BY THIS EVENING.

	ONSET...ONGOING.

HEAVY RAIN.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA THIS AFTERNOON...THREAT EXPANDS
        EAST THIS AFTERNOON...AND INTO WEST CENTRAL AND NORTHWEST
        ARKANSAS BY THIS EVENING.

        ONSET...ONGOING.

DISCUSSION...
INCREASING AREAL COVERAGE OF RAIN OCCURRING THIS AFTERNOON
ACROSS EASTERN OKLAHOMA AND HAS RESULTED IN ADDITIONAL FLOODING
ACROSS PARTS OF NORTHEAST OKLAHOMA. ALONG WITH SCATTERED
THUNDERSTORM POTENTIAL THIS AFTERNOON...THIS ACTIVITY WILL IMPACT WEST
CENTRAL AND NORTHWEST ARKANSAS BY THIS EVENING...AND CONTINUE INTO
TONIGHT. THE RISK FOR LOCALLY HEAVY RAINFALL AND FLOODING WILL
CONTINUE ACROSS THOSE AREAS OVERNIGHT THE RAIN AXIS MOVES EAST.
AREAL FLOODING NEAR THE MAIN STEM RIVERS AND LAKES WILL BE
MAINTAINED AS WELL. THE SEVERE WEATHER RISK WILL REMAIN LIMITED
DUE TO WEAKER WINDS ALOFT AND A MORE STABLE ENVIRONMENT THAT HAS
RESULTED FROM ONGOING/RECENT RAINFALL.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... LOCAL SPOTTER
ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.
TUESDAY THROUGH THURSDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
A QUIETER UPPER LEVEL PATTERN WILL BEGIN TO TAKE SHAPE OVER THE
WEEKEND AND INTO NEXT WEEK...RESULTING IN MUCH DRIER CONDITIONS
COMPARED TO WHAT WAS OBSERVED DURING THE MONTH OF MAY. ONLY LOW
THUNDERSTORM CHANCES ARE IN THE FORECAST FOR PARTS OF THE AREA
THROUGH NEXT WEEK.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
PLEASE NOTE THAT AREAL FLOODING WILL LIKELY CONTINUE INTO NEXT WEEK...
ESPECIALLY IN AREAS WHERE AREA LAKES AND ARE NEAR OR OVER FULL
CAPACITY...AND RIVERS THAT HAVE BEEN IN A PROLONGED PERIOD OF AT
LEAST MODERATE FLOODING.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, May 29, 10:58 AM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1058 AM CDT FRI MAY 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       5 W EUFAULA             35.29N 95.67W
05/29/2015  M3.27 INCH       MCINTOSH           OK   MESONET

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       FAYETTEVILLE            36.06N 94.16W
05/29/2015  M2.23 INCH       WASHINGTON         AR   CO-OP OBSERVER

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       10 NNW VINITA           36.77N 95.22W
05/29/2015  M2.16 INCH       CRAIG              OK   TRAINED SPOTTER

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       4 NNE HARTSHORNE        34.90N 95.53W
05/29/2015  M4.02 INCH       PITTSBURG          OK   TRAINED SPOTTER

            24 HOUR TOTAL. COCORAHS.

&&

AEJ
Local storm report, May 29, 12:34 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1234 PM CDT FRI MAY 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FLASH FLOOD      3 S BIXBY               35.90N 95.88W
05/29/2015                   TULSA              OK   TRAINED SPOTTER

            WATER CROSSING MINGO ROAD BETWEEN 171ST AND 191ST.

&&

KAH
Local storm report, May 29, 1:25 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
125 PM CDT FRI MAY 29 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     FLASH FLOOD      1 W CLAREMORE           36.31N 95.63W
05/29/2015                   ROGERS             OK   PUBLIC

            STREET FLOODING WEST OF LYNN RIGGS BLVD AND SOUTH OF
            HIGHWAY 88. PHOTO RECEIVED ON SOCIAL MEDIA.

&&

KAH
Special weather statement, May 29, 1:27 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
127 PM CDT FRI MAY 29 2015

OKZ070-072-074-291900-
HASKELL OK-MUSKOGEE OK-SEQUOYAH OK-
127 PM CDT FRI MAY 29 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 200 PM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     NORTHERN HASKELL

IN EAST CENTRAL OKLAHOMA
     SOUTHEASTERN MUSKOGEE AND WESTERN SEQUOYAH

AT 127 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES NORTHEAST
OF WHITEFIELD...MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS THAT WILL
BE AFFECTED BY THIS STORM INCLUDE...STIGLER...WHITEFIELD...VIAN...
GORE...BRIARTOWN AND WEBBERS FALLS.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3563 9522 3552 9489 3519 9517 3520 9527
TIME...MOT...LOC 1827Z 207DEG 25KT 3529 9519

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 9:04 PM CDTRiver Flood AdvisoryTSAPushmataha12 hr
May 29, 12:16 AM CDTAreal Flood AdvisoryTSAChoctaw, Haskell, Latimer, Pittsburg, Pushmataha3 hr
May 29, 3:55 AM CDTAreal Flood AdvisoryTSAChoctaw, Pushmataha95 min
May 29, 8:20 AM CDTRiver Flood AdvisoryTSACherokee4 days
May 29, 8:41 AM CDTRiver Flood WarningTSAPushmataha54 hr
May 29, 11:31 AM CDTFlash Flood WarningTSACreek, Okfuskee, Okmulgee, Osage, Tulsa, Washington6 hr
May 29, 12:08 PM CDTFlash Flood WarningTSAMcIntosh, Muskogee, Nowata, Okmulgee, Rogers, Tulsa and 1 more6 hr
May 29, 1:25 PM CDTAreal Flood AdvisoryTSAAdair, Cherokee, Craig, Delaware, Mayes, Muskogee and 3 more3 hr
May 29, 1:27 PM CDTSpecial Weather StatementTSAHaskell33 min
May 29, 1:32 PM CDTSevere Thunderstorm WarningTSAMuskogee, Sequoyah43 min
May 29, 1:40 PM CDTTornado WarningTSAHaskell, Muskogee, Sequoyah35 min
May 29, 1:44 PM CDTSevere Thunderstorm WarningTSAMayes46 min
May 29, 1:47 PM CDTSevere Thunderstorm WarningTSACherokee, Wagoner43 min
May 29, 2:13 PM CDTTornado WarningTSACherokee, Sequoyah47 min
May 29, 2:18 PM CDTFlash Flood WarningTSACherokee, Haskell, Muskogee, Sequoyah, Wagoner4 hr
May 29, 2:18 PM CDTSevere Thunderstorm WarningTSADelaware, Mayes42 min
May 29, 2:25 PM CDTSevere Thunderstorm WarningTSACherokee, Mayes, Wagoner13 min
May 29, 2:31 PM CDTTornado WarningTSADelaware, Mayes29 min
May 29, 2:51 PM CDTSevere Thunderstorm WarningTSAAdair, Cherokee39 min
May 29, 2:53 PM CDTFlash Flood WarningTSACraig, Delaware, Ottawa4 hr
May 29, 2:54 PM CDTTornado WarningTSADelaware, Ottawa36 min
May 29, 3:05 PM CDTTornado WarningTSAAdair, Cherokee25 min
May 29, 3:20 PM CDTSevere Thunderstorm WarningTSADelaware, Ottawa55 min
May 29, 3:28 PM CDTSevere Thunderstorm WarningTSAAdair, Cherokee37 min
May 29, 3:55 PM CDTSpecial Weather StatementTSAAdair35 min
May 29, 4:48 PM CDTSpecial Weather StatementTSAChoctaw, Pushmataha42 min
May 29, 5:22 PM CDTAreal Flood AdvisoryTSAChoctaw, Pushmataha53 min
May 29, 5:46 PM CDTAreal Flood WarningTSANowata, Okfuskee, Okmulgee, Rogers, Tulsa, Wagoner4 hr
May 29, 6:32 PM CDTFlash Flood WarningTSAChoctaw, Latimer, LeFlore, Pittsburg, Pushmataha6 hr

Nearby

Flash Flood Warnings in Oklahoma, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.